Format

Send to

Choose Destination
See comment in PubMed Commons below
Menopause Int. 2011 Jun;17(2):66-72. doi: 10.1258/mi.2011.011014.

Role of bisphosphonates in the management of postmenopausal osteoporosis: an update on recent safety anxieties.

Author information

1
NHS Grampian, Aberdeen Royal Infirmary, UK.

Abstract

Following their introduction in the 1990s, bisphosphonates have become the mainstay of treatment in the management of postmenopausal osteoporosis, and their use continues to rise. Commonly noted adverse effects in clinical practice include gastrointestinal side-effects, acute phase reactions (predominately seen with intravenous preparations) cutaneous reactions and more rarely, ocular side-effects. However, recent reports of potentially serious adverse effects of bisphosphonate therapy, including atypical subtrochanteric and femoral shaft fractures, atrial fibrillation, oesophageal carcinoma and osteonecrosis of the jaw, have prompted concerns regarding the long-term safety of this class of drugs. This review summarizes the benefits and potential adverse effects of bisphosphonates used in the treatment of postmenopausal osteoporosis. Although evidence of a definitive casual relationship between bisphosphonate therapy and serious adverse effects is lacking, concern remains particularly in relation to atypical subtrochanteric and femoral shaft fractures. This has important consequences in terms of determining optimum duration of therapy and how best to target therapy at those most at risk. Recently, attention has focused on individual fracture risk assessment in order to optimize the risk-benefit ratio of treatment for individual patients. A review of the role of hormone replacement therapy in younger women with significant risk of osteoporotic fractures may be timely in these circumstances.

PMID:
21693503
DOI:
10.1258/mi.2011.011014
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center